An efficient numerical method for the solution of sliding contact problems

Lifeng Ma, Alexander M. Korsunsky

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)


In this paper, an efficient numerical method to solve sliding contact problems is proposed. Explicit formulae for the Gauss-Jacobi numerical integration scheme appropriate for the singular integral equations of the second kind with Cauchy kernels are derived. The resulting quadrature formulae for the integrals are valid at nodal points determined from the zeroes of a Jacobi polynomial. Gaussian quadratures obtained in this manner involve fixed nodal points and are exact for polynomials of degree 2n - 1, where n is the number of nodes. From this Gauss-Jacobi quadrature, the existing Gauss-Chebyshev quadrature formulas can be easily derived. Another apparent advantage of this method is its ability to capture correctly the singular or regular behaviour of the tractions at the edge of the region of contact. Also, this analysis shows that once if the total normal load and the friction coefficient are given, the external moment M and contact eccentricity e (for incomplete contact) in fully sliding contact are uniquely determined. Finally, numerical solutions are computed for two typical contact cases, including sliding Hertzian contact and a sliding contact between a flat punch with rounded comers pressed against the flat surface of a semi-infinite elastic solid. These results provide a demonstration of the validity of the proposed method.

Original languageEnglish
Pages (from-to)1236-1255
Number of pages20
JournalInternational Journal for Numerical Methods in Engineering
Issue number9
Publication statusPublished - 7 Nov 2005
Externally publishedYes


  • Frictional contact problem
  • Gauss-Jacobi quadrature
  • Singular integral equations


Dive into the research topics of 'An efficient numerical method for the solution of sliding contact problems'. Together they form a unique fingerprint.

Cite this